Post-Flight Fainting May Signal Dangerous Blood Clot: Study

MONDAY, Oct. 22 (HealthDay News) -- People who faint shortly after air travel could have a potentially fatal blockage in their lung, known as a pulmonary embolism, a new study indicates.

A pulmonary embolism (PE) is a clot formed in the deep veins of the leg that migrates to the lung.

The new study also found that fainting due to a pulmonary embolism is linked to saddle embolism, a larger and more serious form of the condition.

The findings were to be presented Monday at the annual meeting of the American College of Chest Physicians (ACCP), in Atlanta.

"Fainting may be an atypical symptom of [pulmonary embolism], but fainting associated with recent air travel is a dangerous combination," said study author, Dr. Robert Rifenburg, at the Resurrection Medical Center in Chicago, in an ACCP news release. He cautioned that air travelers diagnosed with a pulmonary embolism after fainting are likely to have a life-threatening blockage.

As the hospital is near Chicago's busy O'Hare airport, its emergency room sees many sick travelers coming straight from a flight.

In conducting the study, the researcher examined medical information on 548 patients, average age 69, who went to the emergency room for a pulmonary embolism over the course of five years.

Of the 55 patients whose primary complaint was fainting, nearly half had recently been on a flight. But of patients for whom fainting was not a primary complaint, only about 8 percent reported recent air travel.

The study found that patients with a pulmonary embolism who fainted were more likely to have a large saddle embolism, as well as more problems with the electrical activity of their heart.

That type of embolism can lead to "disruption of blood flow to the brain," Rifenburg explained. "Any time you have significant disruption of blood flow to the brain, with or without air travel, you are at a higher risk of losing consciousness."

Long-distance flights can increase people's risk for deep-vein thrombosis (DVT) and pulmonary embolism, the researchers pointed out. They noted that recent surgery, taking oral contraceptives and being immobile also increase the risk for developing this condition.

"Recognizing the risk factors associated with a DVT and PE is essential for effective prevention," Dr. Darcy Marciniuk, president-elect of the AACP, said in the news release.

Research presented at medical meetings should be viewed as preliminary until published in a peer-reviewed journal.

More information

Visit the U.S. National Heart Lung and Blood Institute to learn more about pulmonary embolism.

SOURCE: American College of Physicians, news release, Oct. 22, 2012

Related Articles

Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.

Health News is provided as a service to Sharp Web site users by HealthDay. Sharp HealthCare nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please read the Terms of Use for more information.